Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Menorrhagia,IUD,weight gain,hypothyroidism,hashimoto's disease

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
I have had menorrhagia ever since I started me period. At age 35, 2 years ago, I had an IUD placed in. This completely worked as my periods are almost nothing. Since then I have gained almost 50 lbs, now have hypothroidism and Hashimoto's disease. I have always had a lot of blood work done throughout my life and have never had thyroid problems until after the IUD. I have heard this can be a result of the IUD. Is that true? Have studies been done on this? Thankyou.
Posted Sat, 5 May 2012 in Women's Health
Answered by Dr. V. Kumaravel 3 hours later

Thanks for posting your query.

Menorhagia can be due to varied reasons like hormonal imbalance, polyp, fibroid, bleeding problem, IUD and many other. Progestin containing IUD has been used for treatment of menorhagia.

Women with hypothyroidism have menstrual cycle irregularities, ranging from absent or infrequent periods to very frequent and heavy periods. Hypothyroidism is also associated with weight gain.Hypothyroidism can occur any time in life from birth to elderly.

Thyroid problems are more common in women, especially after childbirth. Studies have shown that progesterone use is associated with decreased T3 and T4. But Hashimatos disease is usually not associated with IUD and in your case it may not be related to IUD

I will be available for follow up queries if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor